Hail, Jasper
- When
- August 6, 5:56 PM CST
- Where
- Jasper County, 4.86 mi ESE of Vandalia
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 41.510, -93.230
An unstable airmass was in place over central Iowa ahead of an approaching cold front. CAPE increased to 2000 to 3000 J/kg with downdraft CAPE around 1200 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass was in place over central Iowa ahead of an approaching cold front. CAPE increased to 2000 to 3000 J/kg with downdraft CAPE around 1200 J/kg. The available CAPE in the -10 to -30 C layer of the atmosphere was in the 400 to 600 J/kg range. Though the freezing level was quite high around 15,000 feet, the atmosphere was moderately sheared with 35 to 45 kts of effective shear. Precipitable water was around 1.6 inches. During the afternoon, highs reached the low 90s with dewpoint readings around 70. Thunderstorms developed over central Iowa and dropped hail up to 2.5 inches diameter in Jasper County. The first round of thunderstorms weakened with sub-severe storms continuing. During the evening thunderstorms intensified again as the low level jet increased. The storms produced spotty hail, high winds, and local heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 5:50 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT TUE AUG 6 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM.../TONIGHT /... ISSUED AT 323 PM CDT TUE AUG 6 2013 THE FORECAST FOR TONIGHT IS HEAVILY DEPENDENT ON THE PROSPECT OF THUNDERSTORMS ACROSS THE AREA. SUCH STORMS HAVE YET TO INITIATE...SO UNFORTUNATELY WE ARE LEFT WITH SEVERAL POSSIBLE SCENARIOS AND A DIFFICULT TIME PREDICTING WHICH WILL PAN OUT AND WHICH WILL NOT. CURRENTLY A SYNOPTIC COLD FRONT STRETCHES FROM NORTHEASTERN SD INTO CENTRAL MN...WITH A PRE FRONTAL TROUGH STRETCHING FROM NORTHEAST NE ACROSS NORTHWEST IA AND INTO SOUTHERN MN. A LARGE MID/UPPER LEVEL SPEED MAX IS MOVING ACROSS NORTHERN IA AND ADJACENT STATES AND SHOULD PROVIDE THE IMPETUS FOR STORMS TO DEVELOP...FIRST TO OUR NORTHWEST LATE THIS AFTERNOON/EARLY EVENING THEN MOVING EAST OR SOUTHEAST ACROSS NORTHERN IA AND POSSIBLY INTO CENTRAL IA LATER THIS EVENING. HOWEVER...INSTABILITY IS SOMEWHAT LIMITED IN THESE AREAS AND SOME OF THE HI RES MODELS...MOST NOTABLY THE HRRR...ARE FAILING TO DEVELOP ANY STORMS WHATSOEVER. MEANWHILE...INSTABILITY HAS INCREASED SIGNIFICANTLY ACROSS SOUTHERN IA THIS AFTERNOON WITH A DEVELOPING CUMULUS FIELD EVIDENT ON RADAR...HOWEVER NO PRECIPITATION HAS DEVELOPED AND A 19Z SOUNDING FROM KDVN SHOWS A SUBSTANTIAL CAPPING INVERSION IN PLACE...PLUS THE FORCING ALOFT IS MORE LIMITED IN THIS AREA. GIVEN THE MULTIPLE POSSIBLE MODES OF CONVECTIVE INITIATION BUT RELATIVELY LOW CONFIDENCE...HAVE OPTED TO BROADBRUSH POPS WITH 40 TO 60 IN MOST OF THE CWA AND THE BEST CHANCES IN THE NORTH/NORTHEAST. THE NATURE OF THE CONVECTIVE ENVIRONMENT DICTATES POSSIBLY SIGNIFICANT UPDATES TO THIS FORECAST AS THE AFTERNOON AND EVENING PROGRESS. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... ISSUED AT 323 PM CDT TUE AUG 6 2013 SYSTEM WILL DEPART ON WEDNESDAY WITH HIGH PRESSURE BUILDING INTO THE STATE. WIDESPREAD SUBSIDENCE AND COLD ADVECTION WILL BE ONGOING DURING THE DAY WITH TRANQUIL WEATHER AND A PLEASANT CANADIAN AIRMASS OVER THE STATE. THE QUIET WEATHER IS FORECAST TO PERSIST INTO WEDNESDAY NIGHT WITH COOL TEMPERATURES WITH LIGHT WINDS AND RELATIVELY CLEAR SKIES. MODELS HAVE SHOWN A SHORT WAVE MOVING OUT OF THE CENTRAL ROCKIES AND ACROSS THE PLAINS ON THURSDAY INTO EARLY FRIDAY. MEANWHILE...ANOTHER BOUNDARY WILL BE DROPPING SOUTHWARD TOWARD THE STATE LATE THURSDAY INTO THURSDAY NIGHT. THE FIRST SYSTEM PASSING THROUGH THE PLAINS WILL PRODUCE LIFT INTO WESTERN AND SOUTHERN IOWA BY THURSDAY WITH SOME THREAT OF LIGHT PCPN IN THOSE AREAS. HOWEVER...THE LIFT WILL BE FIGHTING DRIER AIR ADVECTING IN FROM THE NORTHEAST. THE LIFT WILL PERSIST INTO FRIDAY MORNING BEFORE THE WAVE PASSES TO THE EAST. THEREFORE...THE CHANCES FOR PCPN IN THE SOUTH WILL CONTINUE INTO FRIDAY MORNING. ALONG THE FRONT TO THE NORTHWEST...SOME LIGHT PCPN IS ALSO EXPECTED BUT CONVERGENCE ALONG THE FRONT WILL BE DIMINISHING AS IT PUSHES SOUTH INTO THE STATE THURSDAY NIGHT. THIS BOUNDARY WILL ALSO HAVE LIMITED MOISTURE AS THE SYSTEM TO THE SOUTH ABSORBS MOST OF THE RICH GULF AIR HEADING INTO THE REGION. THEREFORE...THE RAIN THREAT ALONG THE FRONT WILL BE QUITE ISOLATED. IN GENERAL...THE THREAT FOR RAIN FROM EITHER SYSTEM WILL BE QUITE LIMITED AND ANY AMOUNTS APPEAR VERY LIGHT AT THIS TIME. THE WEATHER FOR MUCH OF FRIDAY INTO EARLY SUNDAY APPEARS QUIET WITH HIGH PRESSURE AND SUBSIDENCE DOMINATING THE WEATHER. THE NEXT SYSTEM SET TO AFFECT IOWA ARRIVES LATER IN THE WEEKEND WITH THE 12Z MODEL RUNS PUSHING BACK IN TIME JUST A BIT. HAVE CONTINUED POPS ON SUNDAY AND INTO SUNDAY NIGHT AS THIS SYSTEM DROPS THROUGH...HOWEVER THE THREAT FOR RAIN DOES NOT LOOK WIDESPREAD AT THIS TIME. TEMPERATURES WILL REMAIN AT OR BELOW NORMAL FOR THE DURATION OF THE EXTENDED AS BROAD NORTHWEST FLOW PERSIST. && .AVIATION...07/00Z ISSUED AT 628 PM CDT TUE AUG 6 2013 ONGOING ISOLATED CONVECTION LOOKS TO POTENTIALLY AFFECT OTM/DSM THROUGH THE MID EVENING HOURS. HAVE KEPT MENTION OF VCTS FOR THESE TAF SITES...BUT LEFT ALO/MCW/FOD DRY DURING THE PERIOD. MAY SEE SEVERE POTENTIAL AT DSM AND OTM OVER THROUGH 04Z AND HEAVY RAIN REDUCING VIS FOR SHORT TIME FRAME. TIMING OF CONVECTION OVERNIGHT WITH COLD FRONT MOVING THROUGH...LOOKS TO REMAIN NORTHEAST AND BEST CHANCES WILL BE AT ALO/MCW TO BE AFFECTED. LOW CONFIDENCE WITH TIMING OF CONVECTION AND LEFT DRY FOR NOW. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LEE LONG TERM...COGIL AVIATION...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1117 AM CDT TUE AUG 6 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1117 AM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA FROM WEST TO EAST BY MID TO LATE AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE NORTH OF HIGHWAY 30. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME. THUNDERSTORMS ARE AGAIN POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 634 PM CDT TUE AUG 6 2013 IAZ073-074-070030- MARION-WARREN- 634 PM CDT TUE AUG 6 2013 ...HAIL POSSIBLE OVER SOUTH CENTRAL IOWA... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF INDIANOLA...MOVING SLOWLY EAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SANDYVILLE... HARTFORD... SWAN... PLEASANTVILLE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMALL
The Des Moines radar (KDMX), 48 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
11 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Estimated wind gusts by the public. Tree limb damage reported.
Small branches were also downed by the storm.
A large tree several feet in diameter was blown down in a yard. Surrounding corn fields had stalk damage with stripped leaves due to hail and wind.
Two foot diameter tree snapped. One to 1.5 inch diameter flagpole bent southwest approximately 30 degrees along Highway 34. Winds estimated at 70 MPH.
Rainfall of 2.10 inches overnight.
Trained spotter reported 3 to 5 inch diameter branches down.
Trained spotter reported 60 MPH winds with 3 to 4 inch diameter branches down.
High winds downed trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458712, 458722, 458713, 471390, 458714, 458715, 458716, 458717, 458718, 458719, 458720, 458961, 459065, 458723, 458721, 458726, 458727, 458728.